Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 22, 2022, 6:08 PM MDT for Niobrara County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2022, 6:08 PM MDT (00:08 UTC)
- Expired
- Apr 22, 2022, 7:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 145 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted.
123
WUUS55 KCYS 230008
SVRCYS
WYC027-230100-
/O.NEW.KCYS.SV.W.0003.220423T0008Z-220423T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
608 PM MDT Fri Apr 22 2022
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Niobrara County in east central Wyoming...
* Until 700 PM MDT.
* At 607 PM MDT, a severe thunderstorm was located near Redbird, or
25 miles west of Edgemont, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mule Creek Junction and Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4334 10406 4314 10429 4322 10466 4350 10450
4351 10442 4350 10406
TIME...MOT...LOC 0007Z 214DEG 26KT 4326 10434
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kubelka2 follow-up statements
819
WWUS55 KCYS 230025
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
625 PM MDT Fri Apr 22 2022
WYC027-230100-
/O.CON.KCYS.SV.W.0003.000000T0000Z-220423T0100Z/
Niobrara WY-
625 PM MDT Fri Apr 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...
At 625 PM MDT, a severe thunderstorm was located over Mule Creek
Junction, or 21 miles west of Edgemont, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mule Creek Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4325 10416 4331 10444 4351 10446 4351 10442
4350 10406 4334 10406
TIME...MOT...LOC 0025Z 209DEG 29KT 4338 10424
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kubelka804
WWUS55 KCYS 230051
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
651 PM MDT Fri Apr 22 2022
WYC027-230100-
/O.EXP.KCYS.SV.W.0003.000000T0000Z-220423T0100Z/
Niobrara WY-
651 PM MDT Fri Apr 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIOBRARA COUNTY
WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Niobrara county including Lusk, Manville, and Lance
Creek.
LAT...LON 4325 10416 4331 10444 4351 10446 4351 10442
4350 10406 4334 10406
TIME...MOT...LOC 0050Z 214DEG 26KT 4352 10411
$$
KubelkaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:50 PM MDT, 18 minutes earlier.
Area forecast discussion, Apr 22, 5:50 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 PM MDT Fri Apr 22 2022
.SHORT TERM...(This evening through Sunday)
Issued at 225 PM MDT Fri Apr 22 2022
The main concern with this period is the severe convection
developing along the Pine Ridge this afternoon and evening and
snow and blowing snow affecting Niobrara and Converse counties.
The latest surface/satellite analysis was showing the triple
point centered in Northern Goshen county with several storms
lightning up along the Pine Ridge with a fairly strong one
developing just north of Chadron. We will need to keep an eye on
the storm in northern Platte county as it enters the better shear
and instability in Niobrara county. At this point, this storm
appears to be more elevated which would favor better hail
development albeit marginal. However, if we see more storm
development in northern Goshen it may have a better shot of
becoming severe in northern Sioux county since this is closer to
the triple point. Outside of these storms, things should be rather
quiet early this evening, but things could become more active as
we approach midnight in the northern half of the forecast area as
the surface low gets cranked up across the Nebraska panhandle. The
main concern will be potential for more elevated thunderstorms
with the passage of the secondary frontal boundary.
The models really start cranking up the wrap around precipitation
and trowal in northeast Wyoming after midnight and continuing
through much of the day Saturday. Niobrara and Converse counties
will be on the southern edge of this trowal, but this closed low
should begin to fill in as it shifts east into to the northern
Plains. Therefore, this snow and blowing snow should be rather
shortlived and begin to wind down Saturday afternoon. However,
wind speeds will continue to be quite strong which may stir the
snow and blowing snow for a while. Not confident in blizzard
conditions at this time, due to temperatures hanging around
freezing. However, snowfall rates could be close to an inch an
hour for a few hours Saturday morning in that region.
The rest of the area will be faced with periods of light to
moderate snowfall through the day Saturday into Saturday night
along with strong winds. As a result, we hoisted High Wind
Warnings for much of southeast Wyoming and Nebraska panhandle
Saturday morning continuing through Saturday evening. These strong
winds will begin to subside on Sunday as the closed low continues
to fill in and shifts to the northern Plains. Calmer winds will
then settle in on Sunday night with clearing skies.
.LONG TERM...(Monday through Friday)
Issued at 225 PM MDT Fri Apr 22 2022
Monday...As low amplitude ridging moves over Wyoming, it will be dry
with a warming trend. Maximum temperatures mainly in the 50s with
700 mb temperatures near -3 Celsius.
Tuesday...The decent warming trend continues in earnest as the ridge
aloft moves off to our east and westerly flow aloft induces a
surface lee trough to develop helping 700 mb temperatures to rise to
near 6 Celsius, yielding maximum temperatures from the mid 60s to
mid 70s.
Wednesday...West southwest flow aloft will aid in the continued
warming trend, along with dry conditions due to the lack of low and
mid level moisture.
Thursday...Another mild day is expected as the flow aloft turns
southwest ahead of the next approaching negatively tilted shortwave
trough aloft over Idaho. Will need to watch for low level moisture
return across our eastern counties which may lead to isolated
afternoon and evening thunderstorm development.
Friday...Cooler and windy with a chance of showers and possible
thunderstorms as a potent shortwave trough aloft moves into the
western Dakotas, sending a decent cold front eastward across our
counties.
&&
.AVIATION...(For the 00Z TAFS through Saturday afternoon)
Issued at 545 PM MDT Fri Apr 22 2022
Active weather for Aviation over the next 24 hours. Intense storm
system is currently developing across far eastern Wyoming and over
Nebraska this evening. This storm is expected to intensify and lift
northeast into the Dakotas tonight producing a period of
thunderstorms until 06z Saturday, strong winds tonight and Saturday,
and then IFR conditions with rain/snow/low CIGS after midnight
through most of Saturday. The worst conditions are expected to be
north of I-80. Low confidence forecast across the northern Nebraska
Panhandle (including KCDR and KAIA) mainly because of an uncertain
snowlevel.
HAZARDS/WEATHER TRENDS: For southeast Wyoming terminals - VFR
conditions and very windy conditions are expected until around 06z
Saturday until the storm move northeast. After 06z, conditions will
gradually deteriorate first at KRWL and then eventually at KLAR and
KCYS after 12z. Periods of IFR conditions are possible at KCYS after
sunrise, but the best chance for snow will remain near KRWL and KLAR
through Saturday afternoon.
For western Nebraska, a few bands of showers and thunderstorms are
expected to develop and lift north into the late evening
hours...possibly after midnight for KCDR. Brief heavy rainfall,
strong wind gusts of 50 knots, and brief IFR conditions are expected
until 09z Saturday. The colder air is expected to arrive before
sunrise with steady rainfall, possibly changing over to snow across
the northern panhandle (KCDR and KAIA) after 12z Saturday. Very
windy conditions will continue through Saturday evening.
&&
.FIRE WEATHER...
Issued at 225 PM MDT Fri Apr 22 2022
Windy and cooler this weekend behind a cold front with minimal
concerns. Concerns increase Monday through Thursday with low
afternoon humidities under 20 percent and gusty winds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
night for WYZ107-108-119.
Red Flag Warning until 8 PM MDT this evening for WYZ430-431-433.
High Wind Warning from 3 AM to 6 PM MDT Saturday for WYZ116>118.
Winter Storm Warning from midnight tonight to midnight MDT
Saturday night for WYZ101-102-112-114.
High Wind Warning from midnight tonight to 6 PM MDT Saturday for
WYZ110.
Winter Weather Advisory from midnight tonight to 9 PM MDT
Saturday for WYZ104-105-109-110-113.
Winter Weather Advisory from midnight tonight to midnight MDT
Saturday night for WYZ103.
NE...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
night for NEZ002-003-019>021-054-055-095-096.
Red Flag Warning until 8 PM MDT this evening for NEZ435>437.
&&
SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...RUBINHazardous weather outlook, Apr 22, 5:27 AM MDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 527 AM MDT Fri Apr 22 2022 NEZ003-019-096-WYZ106>108-115-231130- Box Butte County-Scotts Bluff County-Southern Sioux County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Low humidities, warmer temperatures and gusty southwest winds will create elevated to critical fire weather conditions this afternoon. Scattered showers and thunderstorms possible in the afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong winds and snowfall expected Saturday. .Spotter information statement... Spotter activation will not be needed. WYZ101-102-231130- Converse County Lower Elevations-Niobrara County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of east central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms possible in the afternoon. A few storms may be strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow early Saturday morning with 4-7 inches possible. Strong winds gusting to 60 mph expected Saturday causing blowing snow and near-blizzard conditions at times. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-109>111-113-231130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and storms this afternoon. A few rumbles of thunder may be possible along with gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow around midnight continuing into Saturday. 2-5 inches of snow accumulation expected in addition to blowing snow reducing visibility at times. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-231130- Sierra Madre Range-Snowy Range- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and storms this afternoon. A few rumbles of thunder may be possible along with gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow around midnight continuing into Saturday. 9-16 inches of snow accumulation expected in addition to blowing snow reducing visibility at times. .Spotter information statement... Spotter activation will not be needed. NEZ020-021-054-055-WYZ119-231130- Banner County-Morrill County-Kimball County-Cheyenne County- East Laramie County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Dense fog this morning reducing visibility below one-quarter mile in spots. Critical fire weather conditions today with low RHs and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds expected Saturday afternoon and evening gusting around 55 mph. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-231130- Dawes County-Northern Sioux County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms possible in the afternoon. A few storms may be severe with hail and strong winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow Saturday morning continuing into throughout the day. 1-3 inches of snow accumulation expected. Strong northwest winds expected Saturday afternoon and evening gusting around 55 mph. .Spotter information statement... Spotter activation will not be needed. WYZ116>118-231130- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and storms this afternoon. A few rumbles of thunder may be possible along with gusty winds. Near-critical fire weather conditions today with low RHs and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds expected Saturday gusting around 60 mph. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Apr 22, 5:07 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 NE KEELINE 42.78N 104.70W
04/22/2022 M1.00 INCH NIOBRARA WY EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED WEST OF MANVILLE
ALONG HIGHWAY 20.
&&
TTSpecial weather statement, Apr 22, 5:51 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
551 PM MDT Fri Apr 22 2022
WYZ116>118-230030-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
551 PM MDT Fri Apr 22 2022
...Strong Outflow will impact portions of southwestern Laramie
County through 630 PM MDT...
At 550 PM MDT, Doppler radar was tracking strong thunderstorm
outflow along a line extending from 9 miles northeast of Ranchettes
to near Crystal Lake Campground. Movement was southeast at 25 mph.
HAZARD...Brief wind gusts of 60 to 65 MPH. No rain is expected.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and
South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 29.
Interstate 80 in Wyoming between mile markers 341 and 380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4107 10521 4147 10515 4129 10439 4100 10453
4100 10506
TIME...MOT...LOC 2350Z 292DEG 21KT 4132 10465 4112 10512
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:44 PM MDT | Special Weather Statement | CYS | Platte | 46 min |
| Apr 22, 6:47 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 43 min |
| Apr 22, 7:30 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 30 min |
| Apr 23, 2:55 AM MDT | Blizzard Warning | CYS | Converse, Niobrara | 27 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.